Alert archive / Washington / Areal Flood Advisories in 2016
Areal Flood Advisory 21, NWS Spokane, WA
NWS Spokane, WA issued this areal flood advisory at Jul 10, 2016, 10:45 AM PDT for Garfield County, Whitman County, Washington. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2016, 10:45 AM PDT (17:45 UTC)
- Expired
- Jul 10, 2016, 1:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Garfield County, WA, Whitman County, WA
The radar
The Pendleton radar (KPDT), 124 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WGUS86 KOTX 101745
FLSOTX
FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PDT SUN JUL 10 2016
WAC023-075-102045-
/O.NEW.KOTX.FA.Y.0021.160710T1745Z-160710T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD WA-WHITMAN WA-
1045 AM PDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SMALL STREAM FLOOD ADVISORY FOR...
NORTHWESTERN GARFIELD COUNTY IN SOUTHEASTERN WASHINGTON...
SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
* UNTIL 145 PM PDT
* AT 1040 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN THAT WILL CAUSE
SMALL STREAM FLOODING IN THE ADVISORY AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HAY AND DODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
&&
LAT...LON 4643 11772 4647 11774 4647 11786 4662 11785
4658 11790 4658 11804 4674 11813 4681 11775
4642 11769
$$
BT1 follow-up statement
642
WGUS86 KOTX 102037
FLSOTX
FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPOKANE WA
137 PM PDT SUN JUL 10 2016
WAC023-075-102044-
/O.CAN.KOTX.FA.Y.0021.000000T0000Z-160710T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD WA-WHITMAN WA-
137 PM PDT SUN JUL 10 2016
...THE SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
NORTHWESTERN GARFIELD AND SOUTHWESTERN WHITMAN COUNTIES...
THE VERY HEAVY RAIN THAT WAS SEEN ACROSS PORTIONS OF WHITMAN AND
GARFIELD COUNTIES EARLIER THIS MORNING HAS DECREASED. WHILE LIGHT
RAIN REMAINS IN THE AREA, FLOODING IS NO LONGER A CONCERN AND
THEREFORE THE SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELED.
LAT...LON 4643 11772 4647 11774 4647 11786 4662 11785
4658 11790 4658 11804 4674 11813 4681 11775
4642 11769
$$
LNWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this areal flood advisory went out at Jul 10, 5:02 AM PDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 10, 5:02 AM PDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Spokane WA 502 AM PDT SUN JUL 10 2016 .SYNOPSIS... A deep low pressure system moves through the region today with cool temperatures and rain showers, some which could produce moderate rainfall amounts. Drier conditions return briefly Monday then we see a return of mountain showers Tuesday with the next weak cold front passsage. Drier and warmer conditions return for Wednesday and Thursday, but it will be short lived. The seemingly endless parade of cool and wet low pressure systems will impact the region by the end of the week. && .DISCUSSION... Today: The area of low pressure that has been parked off the WA Coast the last 36 hours will track into the interior Northwest bringing the next round of unsettled weather. The center of the low will track through Northern Oregon however an appreciable amount of rainfall will setup on its northeastern periphery and impact southeastern WA and the lower Idaho Panhandle. The center of the low is evident on morning radar/satellite near Tillamook, OR and model initialization looks plausible. Deeper moisture is already moving into my southeastern zones ahead of the low. This moisture will encounter an appreciable amount of upward motion within a 700mb deformation zone over the next 18-20 hours and confidence is above average for moderate to heavy rainfall amounts for the Camas Prairie, Blue Mtns, and into the L-C Valley. Uncertainty increases the further north you travel toward Pullman...Moscow...and Pomeroy Areas and I think there will be a fine gradient in rainfall amounts from north to south. Rainfall amounts near a quarter of an inch are likely and some locations may be closer to one inch. Lewis County will carry a higher probability for these heavier amounts. As of 2AM...scattered showers and isolated thunderstorms are already impacting Lewis and Nez Perce Counties as a midlevel shortwave pivots ahead of the approaching low. I expect the radar to fill in with steady rain between 7-10AM this morning and continue through late afternoon/early evening. Energy pivoting around the low will also bring clusters of showers further west into the lower Basin and East Slopes. we have not acknowledged any lightning with this activity this morning and instability parameters suggest this will be case. Models have been a bit overdone with rainfall in the East Slopes so may need to further lower Pops this morning if this trend continues for the next few hours. Away from the steadier precipitation across the southeast, the combination of the terrain and afternoon instability will promote isolated to scattered showers and a few thunderstorms. The northern mountains will carry the highest risk for thunder and a few heavier cells. However...as the -18C 500mb cold pool engulfs the region, afternoon shower activity is not out of the question across the Waterville Plateau, Columbia Basin, and Spokane-Cd'A Areas. A stray thunderstorm will be possible as well but this will be highly dependent on cloud cover and the threat is too low to mention in the forecast at this time. Any cells that develop over the northern mountains will be very slow movers. The lack of shear suggest storms will be short-lived but if instability is stronger than expected, it is not out of the question for cells to produce a quick half inch. The environment will consist of PWATS near 0.70" and storm motion at or below 10 mph. Tonight and Sunday: Showers will wane across the region tonight as low pressure system departs to the east and weak high pressure settles in. It will be cool night in the northern valleys with lows falling into the mid 40s under mostly clear skies. May even see some patchy fog in the sheltered northern valleys and down along the Snake River Valley. High pressure will remain in control for Monday leading to mostly dry conditions. Afternoon cumulus fields are likely but showers will mainly be tied to the higher terrain along the Canadian Border. Temperatures will remain well below July standards only topping off in the 70s to lower 80s. /sb Monday night through Tuesday night...Model consistency remains fairly good that as the deep low impacting the Inland NW early in the forecast period will push well east of the region. This will temporarily place a shortwave ridge over the area with dry weather generally expected for Monday night. The drying will likely prove brief though as the next low slips southward through the Gulf of Alaska. Meanwhile a fairly significant shortwave will pivot through the Cascades by midday and across the remainder of the area during the afternoon. The approach of the trough will also push a weak cold front through the region. Lifting ahead of this front combined with orograhpic ascent from south to southwest winds through the 850-700 mb layer will likely trigger a growing chance of showers and thunderstorms. The best chances before midday will occur near the Cascade and Okanogan Highlands but that threat will spread eastward through the day. The front may not be strong enough to trigger showers and thunderstorms by itself over the Columbia Basin but as it encroaches on the Idaho Panhandle and NE Washington mountains the orographic ascent will kick in. Model soundings suggest we could see decent thunderstorm development especially over SE Washington and NC Idaho which will remain closest to the track of the upper level trough and deepest ascent. CAPE values in this region could range from 400-800 j/kg however shear values are quite paltry so only ordinary thunderstorms are expected at this time. The lifting from this shortwave trough will rapidly shift into Montana by Tuesday evening with drier weather developing. This drier weather will likely persist through Thursday as shortwave ridging buckles over the area ahead of the Gulf of Alaska low. This could result in the warmest and driest weather of the upcoming week with highs in the mid 70s to mid 80s . There are some subtle model differences in timing the eastward track of the offshore low. The GFS is the swiftest and takes the low onto the Olympic Peninsula by late Thursday. This is a bit faster than the other model solutions and could bring a small chance of showers or thunderstorms to the Cascades. Confidence is low though. By Friday and into Saturday model agreement becomes better that the low will move across northern Washington bringing increased cloudiness and a better chance of showers and thunderstorms. Most of the precipitation activity will be concentrated near the Canadian border closest to the center of the upper level low. Temperatures will likely cool across the entire area with highs dropping into the upper 60s and 70s which is around 10 degrees cooler than normal. fx && .AVIATION... 12Z TAFS: Low pressure will track through N Oregon today leading to unsettled weather conditions for a good portion of the region. Steady rain will impact the Lewiston/Pullman terminals with a moderate threat for MVFR restrictions. This activity to develop between 14-16Z and linger near 02z. The remaining terminals will largely contend with hit or miss afternoon showers. While confidence is very low, a stray thunderstorm may develop after 21z. Best chance for thunder will in the northern mountains near the Canadian Border. Spokane will be on the northern fridge of the cloud /precip shield. sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 68 53 72 52 76 54 / 20 10 10 0 10 10 Coeur d'Alene 67 51 70 51 74 52 / 20 20 10 10 10 10 Pullman 60 47 71 48 74 48 / 70 20 10 0 10 10 Lewiston 65 54 78 56 81 57 / 90 30 10 0 20 20 Colville 76 47 76 49 78 50 / 30 10 20 10 20 20 Sandpoint 68 47 68 46 72 48 / 20 30 20 20 10 20 Kellogg 63 48 65 47 71 48 / 40 30 20 10 20 20 Moses Lake 76 52 81 54 82 54 / 20 10 0 0 10 0 Wenatchee 74 57 78 57 79 58 / 30 10 0 0 20 10 Omak 77 53 80 54 80 54 / 20 10 10 10 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jul 10, 6:52 AM PDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 652 AM PDT SUN JUL 10 2016 IDZ001>004-026-027-WAZ031>036-041-044-111400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 652 AM PDT SUN JUL 10 2016 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No hazardous weather is expected at this time. WAZ037-038-042-043-111400- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 652 AM PDT SUN JUL 10 2016 This Hazardous Weather Outlook is for portions of North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms capable of producing heavy rainfall will be possible this afternoon and early evening. While the risk is low...the threat does exist and those living on or near recent burn scars should monitor forecast updates this afternoon and be prepared. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No hazardous weather is expected at this time.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:44 PM PDT | Areal Flood Advisory | OTX | Asotin, Whitman | 61 min |
| Jul 10, 4:59 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 2 hr |
Nearby
Areal Flood Advisories in Washington, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.